Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Jacksonville, FL

June 4, 2004Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 4, 2004, 7:08 PM EDT for Columbia County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 7:08 PM EDT (23:08 UTC)
Expired
Jun 4, 2004, 7:30 PM EDT
In force
22 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Columbia County, FL

The radar

The Jacksonville radar (KJAX), 89 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS52 KJAX 042308
SVRJAX
FLC023-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
707 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 730 PM EDT

* AT 707 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTHEAST OF WATERTOWN...OR ABOUT 4 MILES SOUTHEAST OF LAKE CITY...
  MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 730 PM EDT...
  WATERTOWN...
  LULU...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3008 8253 3009 8264 3017 8265 3024 8264
          3027 8259 3025 8254 3025 8247 3015 8247
          3013 8244
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:04 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 3:04 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT FRI JUN 4 2004

.SHORT TERM...SATELLITE SHOWS A MID/UPPER LOW SPINNING OVER LOWER
OHIO VALLEY WITH SHARP SHORT WAVE TROUGH EXTENDING SWD OVER ERN
GULF OF MEXICO TO CUBA. THIS FEATURE HAS SPAWNED NUMEROUS TSTMS
ACROSS THE CWA SINCE EARLY/MID MORNING. A SURFACE LOW IS OVER ERN NC
WITH TRAILING FRONT INTO NRN GA. THE MAIN AREA OF STORMS HAS MOVED TO
THE SERN COUNTIES AND COASTAL WATERS. SCATTERED CONVECTION WILL
CONTINUE TO DEVELOP EAST OF THE TROUGH AXIS AND SPREAD INTO THE CWA
DURING THE EVENING HOURS AND WILL KEEP CHANCE POPS TAPERING TO SLGT
CHNC OR LESS AFTER MIDNIGHT.

THE UPPER TROUGH IS EXPECTED TO WEAKEN OVER THE AREA AS THE LOW
PRESSURE MOVES NORTHEASTWARD. ENOUGH PVA AND INSTABILITY WILL ALLOW
SCATTERED SHOWERS TO CONTINUE THROUGH THE WEEKEND EVEN THOUGH A RIDGE
BEGINS TO BUILD INTO THE CWA FROM THE ATLANTIC BY SUNDAY. TEMPS WILL
REMAIN NEAR CLIMO THROUGH THE PERIOD.

.LONG TERM...SURFACE AND H5 RIDGE AXIS WILL CONTINUE OVER THE AREA
THROUGH THE MIDDLE OF THE WEEK. GFS INDICATES A LARGE AREA OF
TROPICAL MOISTURE MOVING OUT OF THE CARIBBEAN INTO THE GULF. BY
FRIDAY A SHORT WAVE TROUGH COULD POSSIBLY PUSH THIS AREA OF
MOISTURE TOWARDS FLORIDA. ITS TOO SOON TO JUMP ON THE BANDWAGON AND
WILL CONTINUE WITH CHANCE AFTN AND EVNG CONVECTION.
&&

.MARINE...SMALL CRAFT EXERCISE CAUTION IN THE OFFSHORE WATERS. WINDS
GENERALLY SOUTH OR SOUTHWEST 10 TO 15 KNOTS...WITH HIGHER SPEEDS
AT NIGHT ACROSS THE COASTAL WATERS. SEAS 1 TO 3 FEET.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 68 90 68 89 / 10 20 10 30
SSI 72 86 72 85 / 20 20 20 30
JAX 69 88 70 88 / 20 30 20 40
SGJ 71 86 71 85 / 20 30 20 40
GNV 68 88 69 88 / 20 30 20 40
OCF 69 88 69 88 / 20 30 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

MKT/PP
Hazardous weather outlook, Jun 4, 12:28 PM EDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 PM EDT FRI JUN 4 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1228 PM EDT FRI JUN 4 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD THE
EAST COAST THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...GUSTY WINDS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE SHOULD WARNINGS BE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT

In the hours before

Local storm report, Jun 4, 6:26 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             OCALA                   29.19N 82.13W
06/04/2004  0.75 INCH        MARION             FL   TRAINED SPOTTER

            SPOTTER NUMBER 71 - KEVIN MILLER REPORTED PENNY SIZE HAIL
            IN THE OCALA METRO AREA.

0120 PM     HAIL             15 NW OCALA             29.34N 82.31W
06/04/2004  0.75 INCH        MARION             FL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED PENNY SIZE HAIL ALONG U.S.
            HIGHWAY 27 NEAR THE LEVY/MARION COUNTY LINE.

0145 PM     TSTM WND DMG     SW OCALA                29.19N 82.13W
06/04/2004                   MARION             FL   FIRE DEPT/RESCUE

            911 DISPATCH REPORTED LARGE TREE DOWN ACROSS ROAD NEAR
            16000 BLOCK IN SW OCALA METRO AREA.

0145 PM     HAIL             SW OCALA                29.19N 82.13W
06/04/2004  0.75 INCH        MARION             FL   FIRE DEPT/RESCUE

            911 DISPATCH REPORTED PENNY SIZE HAIL FROM RESIDENCE IN
            SW OCALA METRO AREA

0200 PM     HAIL             ESPANOLA                29.51N 81.31W
06/04/2004  0.75 INCH        FLAGLER            FL   UTILITY COMPANY

            PENNY SIZE HAIL REPORTED BY PUBLIC WORKS THROUGH THE EMA.

&&

HESS
Special weather statement, Jun 4, 6:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT FRI JUN 4 2004

FLZ022-023-030-042330-
BAKER FL-COLUMBIA FL-UNION FL-
652 PM EDT FRI JUN 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION...BAKER AND
COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
730 PM EDT...

AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF OLUSTEE TO COLUMBIA...OR ALONG A LINE EXTENDING
FROM 9 MILES EAST OF LAKE CITY TO 9 MILES SOUTHWEST OF LAKE CITY...
MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WATERTOWN...LAKE CITY...FIVE POINTS...
COLUMBIA...OLUSTEE...LULU AND OLENO STATE PARK THROUGH 730 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:37 AM EDTSpecial Marine WarningJAX83 min
Jun 4, 1:18 PM EDTSevere Thunderstorm WarningJAXFlagler57 min
Jun 4, 1:25 PM EDTSevere Thunderstorm WarningJAXMarion50 min
Jun 4, 1:29 PM EDTSpecial Marine WarningJAX91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.